Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 10, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 30, 1998, 2:42 PM CST for Cowley County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 30, 1998, 2:42 PM CST (20:42 UTC)
- Expired
- Mar 30, 1998, 3:30 PM CST
- In force
- 48 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Cowley County, KS
The radar
The Wichita radar (KICT), 71 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 8.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 332 J/kg
- Mixed-layer CIN
- -290 J/kg
- Mixed-layer LCL
- 949 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 284 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KICT 302042 RRA
SVRICT
KSC035-302130-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
242 PM CST MON MAR 30 1998
* SEVERE THUNDERSTORM WARNING FOR
COWLEY COUNTY - SOUTH CENTRAL KANSAS
* UNTIL 330 PM CST
* SOME TOWNS AFFECTED
SILVERDALE
MAPLE CITY
DEXTER
* AT 240 PM CST RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES
SOUTHEAST OF ARKANSAS CITY MOVING NORTHEAST AT 40 MPH.
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
ESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 4:25 AM CST, 10 hours 17 minutes earlier.
Area forecast discussion, Mar 30, 4:25 AM CST, 10 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR FORECAST NUMBERS NATIONAL WEATHER SERVICE WICHITA KS 425 AM CST MON MAR 30 1998 ...SHORT TERM... ACTIVE WEATHER THIS MORNING...WITH THUNDERSTORMS ONGOING ALONG THE COLD FRONT AND DRYLINE ATTM. LATEST SFC ANALYSIS SHOW WEAK LOW NEAR DRYLINE/COLD FRONT INTERSECTION JUST WEST OF GAGE. MODELS ARE IN SURPRISING AGREEMENT WITH EVOLUTION OF SYSTEM IN THE SHORT TERM. APPEARS LOW WILL DEEPEN WITH THE APPROACH OF UPPER SYSTEM...AND TRACK NE ALONG SFC FRONTAL BOUNDARY. THIS RESULTS IN A DRYLINE SURGE ACROSS SC/SE KS THIS AFTERNOON. PLENTY OF DYNAMICS ALOFT...AKA STG JET STREAM COLD TEMPS...AND STG VORT MAX UPSTREAM...THIS SCENARIO SEEMS REASONABLE...BUT MAYBE A LITTLE FAST CONSIDERING RECENT TRENDS OF MODELS W/DRYLINE AND LOW FORMATION. WILL KEEP SHRA/TSTMS IN SC/SE KS...WITH SHRA/PSBL TSTMS IN CE KS. TEMPS FROM MIDDLE 50S IN COLD SECTOR (RSL) TO 75-80 IN WARM SECTOR (CNU/CFV). LOOKS LIKE WINDS SHOULD REMAIN BLO ADV CRITERIA...EXCEPT POSSIBLY FOR A BRIEF PERIOD THIS AFTN. WILL CANCEL FLASH FLOOD WATCH AS APPEARS MAIN PCPN NEXT 12 HRS WILL BE SE OF WATCH AREA. DAVIS ...LONG TERM... MDLS COMING INTO A LITTLE BETTER AGREEMENT BY THE END OF THIS FCST PERIOD. UPR LOW FCST TO MOVE OUT INTO THE PLAINS AND END UP NR SRN MINN THROUGH 48 HRS. MAIN PROBLEM THIS MORNING WILL BE WITH PCPN CHCS FOLLOWED BY TEMPS. SFC LOW TO MOVE NEWD DRAGGING FRONT THROUGH CWA TONIGHT. HWVR CRNT TREND HAS BEEN TO SLOW FRONTAL PROGRESSION SOME AND WILL ADJUST FCST ACCORDINGLY. DRY SLOT FCST BEHIND FRONT WITH WRAPAROUND MSTR MVG INTO CNTRL ZNS OVERNIGHT. ETA/AVN ALSO MORE AGRESSIVE BRINGING COLD AIR IN BEHIND LOW AND WOULD INDICATED SN OR RA/SN MIX POSSIBLE EARLY TUESDAY. WL KEEP MENTION OF PRECIP FOR MOST OF CWA TONIGHT WITH HIGHEST CHC TO THE NORTH AND THEN HAVE PRECIP ENDING EARLY TMW. RATHER COOL AIR IS EVIDENT UPSTREAM AND SHOULD WORK ITS WAY IN HERE OVERNIGHT. HI MSTR HANGS AROUND TMW AND MOST OF CWA SHOULD REMAIN CLOUDY. GUID APPEARS TOO WARM FOR TUESDAY AND WILL TWEAK THESE DOWNWARD. MRU FCSTID = 16 ICT 69 42 53 39 / 60 30 20 0 HUT 62 41 51 37 / 60 30 20 0 EWK 64 42 51 37 / 60 30 20 0 EQA 66 44 53 38 / 60 30 20 0 WLD 67 44 55 42 / 70 30 20 0 RSL 54 34 46 33 / 50 50 20 10 GBD 57 36 49 35 / 50 50 20 0 SLN 59 40 49 35 / 60 40 20 10 MPR 62 41 50 36 / 60 40 20 10 CFV 74 48 58 41 / 80 30 20 0 CNU 75 47 57 38 / 80 30 20 10 K88 73 47 57 38 / 80 30 20 10 .ICT...NONE.
In the hours before
Special weather statement, Mar 30, 11:47 AM CST, 2 hours 55 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-312400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1147 AM CST MON MAR 30 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK ELLSWORTH KINGMAN MCPHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE BUTLER AND IN SOUTHEAST KANSAS: ALLEN ELK LABETTE NEOSHO WOODSON CHAUTAUQUA GREENWOOD MONTGOMERY WILSON SYNOPSIS: A COLD FRONT WILL BE STALLED ACROSS SOUTHEAST KANSAS TODAY AND TONIGHT. AT THE SAME TIME...COLD AIR ALOFT IS EXPECTED TO EJECT OUT OF AN UPPER LEVEL LOW SITUATED OVER COLORADO. THIS WILL DESTABILIZE THE AIRMASS ENOUGH FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP ALONG AND NEAR THE COLD FRONT ACROSS SOUTHEAST KANSAS. THE REMAINDER OF THE AREA WILL ALSO SEE SHOWERS AND THUNDERSTORMS TODAY INTO TONIGHT. ALL OF THESE STORMS WILL BE MOVING TO THE NORTHEAST...WITH OTHERS REDEVELOPING AND FOLLOWING THEIR TRACKS. THIS TRAINING OF STORMS COULD LEAD TO FLOODING OR FLASH FLOODING OF LOW LYING AREAS BY LATE AFTERNOON...ESPECIALLY EAST OF A SALINA TO WICHITA LINE. THE MAIN THREAT OF SEVERE WEATHER FROM THE SOUTHEAST KANSAS STORMS WILL BE LARGE HAIL...ALTHOUGH WIND PROFILES SUGGEST THAT TORNADOS ARE ALSO A SLIM POSSIBILITY. SPOTTERS WILL LIKELY BE NEEDED ACROSS SOUTHEAST KANSAS LATER TODAY AND THIS EVENING. STRAHAN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 7:41 PM CST | Severe Thunderstorm Warning | ICT | Barton, Ellsworth | 64 min |
| Mar 29, 7:52 PM CST | Severe Thunderstorm Warning | ICT | Lincoln | 63 min |
| Mar 29, 10:32 PM CST | Severe Thunderstorm Warning | ICT | Ellsworth | 48 min |
| Mar 29, 11:14 PM CST | Severe Thunderstorm Warning | ICT | Barton | 31 min |
| Mar 29, 11:20 PM CST | Severe Thunderstorm Warning | ICT | Russell | 35 min |
| Mar 29, 11:27 PM CST | Severe Thunderstorm Warning | ICT | Lincoln | 48 min |
| Mar 29, 11:43 PM CST | Severe Thunderstorm Warning | ICT | Barton | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.